Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 4, NWS Lubbock, TX

June 4, 2003Hale County, Texas

NWS Lubbock, TX issued this flash flood warning at Jun 4, 2003, 10:07 PM CDT for Hale County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2003, 10:07 PM CDT (03:07 UTC)
Expired
Jun 5, 2003, 1:00 AM CDT
In force
3 hr
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Hale County, TX

The radar

The Lubbock radar (KLBB), 42 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 945 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
945 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 050308
FFWLBB
TXC189-050600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1007 PM CDT WED JUN 4 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HALE COUNTY IN NORTHWEST TEXAS

* UNTIL 100 AM CDT

* AT 958 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAINFALL OVER MUCH OF HALE COUNTY. THIS AREA OF RAINFALL WAS MOVING 
  SOUTHEAST AT 25 MPH. RAINFALL RATES IN EXCESS OF 1.5 INCHES PER HOUR 
  WILL BE POSSIBLE WITH TOTAL AMOUNTS BETWEEN 3 AND 5 INCHES POSSIBLE.

* LOCATIONS IN AND NEAR THE WARNING INCLUDE:
  PETERSBURG...
  COTTON CENTER...
  HALFWAY...
  PLAINVIEW...
  HALE CENTER...
  EDMONSON...

TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0
6 7 4 5 1 2 9 0.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 3387 10203 3386 10160 3427 10161 3427 10205

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 4:00 PM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, Jun 4, 4:00 PM CDT, 6 hours 7 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CDT WED JUN 04 2003

DAY ONE...
ATMOSPHERE LOOKS TO BE PRIMED FOR ANOTHER ROUND OF CONVECTION LATE
TODAY AND TONIGHT. BOUNDARY LOCATED NW-SE ACROSS THE SOUTHERN
PANHANDLE INTO THE LOW ROLLING PLAINS WITH DIFFERENTIAL HEATING
PERHAPS ENHANCING BAROCLINICITY OVER THIS REGION. BEST INSTABILITY
RESIDES IN NEARLY SAME AREA AS YESTERDAY FROM EASTERN NEW MEXICO
INTO THE SOUTHERN SOUTH PLAINS IN THETA-E RIDGE AXIS. LAPS
INDICATING CAP WEAKENING ALONG THIS AXIS WITH BEST SURFACE BASED
CONVERGENCE IN EASTERN NEW MEXICO. EXPECT STORMS TO DEVELOP OVER
WESTERN AREAS INTO NEW MEXICO AND THEN TRACK SEWD ALONG INSTABILITY
AXIS. STEEP LAPSE RATES...LOW LEVEL TURNING...INCREASING 500 MB
WINDS...AND AVAILABLE CAPE ALL SUGGESTING THE LIKELIHOOD OF A FEW
SUPERCELLS THIS EVENING.

LATER TONIGHT...NEW DEVELOPMENT WILL BE DRIVEN BY BOUNDARIES ON THE
MESOSCALE...WITH ETA AND GFS BOTH SUGGESTING MESOSCALE CONVECTIVE
SYSTEM DEVELOPING LATE OVER THE PANHANDLE AND MOVING SOUTHEAST
OVERNIGHT TOWARD WESTERN OK...OR PERHAPS AS FAR WEST AS THE NORTHERN
SOUTH PLAINS. WILL GO WITH 50 PERCENT CHANCE POPS TONIGHT EVERYWHERE
WITH THUNDERSTORMS LIKELY NORTHEASTERN ZONES. GOOD CHANCE FOR
ONGOING SHOWERS/THUNDER THURSDAY MORNING EAST/NORTHEAST WITH ANOTHER
BOUNDARY DRIVING SOUTHWARD INTO THE SOUTH PLAINS. WILL KEEP POPS IN
AGAIN TOMORROW. CONVECTION MAY MOVE SOUTH OF THE REGION LATE
TOMORROW WITH A BREAK IN THE ACTION...BUT WITH SIMILAR AIRMASS IN
PLACE...WILL KEEP CHANCE POPS IN AGAIN. TEMPERATURES LOOK SIMILAR
THURSDAY...WITH COOLER 70S OVER THE NORTH AND NORTHEAST AND LOWER
80S ELSEWHERE.

FCSTID = 06

DAYS TWO THROUGH SEVEN...
STRONGER SHORTWAVE WILL DIVE SSE OVER THE NRN AND CENTRAL PLAINS BY
WEEKS END. ETA IS SLIGHTLY WEAKER AND MORE PROGRESSIVE WITH
SHORTWAVE VERSUS SLOWER DEEPER AVN. IN ANY EVENT...PASSAGE OF WAVE
EXPECTED TO DISLODGE A FAIRLY COOL AIRMASS /CLOSE TO 1028 MB SFC
HIGH/ OUT OF SWRN CANADA ON FRI...REACHING WTX BY SAT AFTN OR SAT
EVENING. TIMING OF SAT/S COLD FRONT REMAINS IN QUESTION CONSIDERING
DIFFERENT SOLUTIONS OFFERED BY THE MEDIUM RANGE MODELS. ETA
INDICATING COLD FRONT WILL BE PUSHING IN THE NRN ZONES BY 84 HRS
/SAT EVENING/ WHILE THE WAS AVN LAGGING BY ALMOST 12 HRS /SUN
MORNING/ ...DIFFERENCES MOST CERTAINLY ATTRIBUTED TO TIMING/STRENGTH
OF ASSOCIATED SHORTWAVE. SLIGHT CHANCE/CHANCE POPS EACH AFTN AND
EVENING APPEARS WARRANTED THROUGH AT LEAST SATURDAY NIGHT...PERHAPS
AS LATE AS EARLY SUNDAY UNTIL COOLER MORE STABLE AIRMASS SETTLES
ACROSS THE AREA SUNDAY THROUGH MONDAY.

FCSTID = 02

FRIONA      58 78 51 76 / 50 50 50 30
TULIA       59 77 53 74 / 70 70 50 20
LUBBOCK     63 81 57 77 / 50 50 30 20
BROWNFIELD  66 83 58 79 / 50 50 40 20
CHILDRESS   60 78 56 74 / 70 70 40 20
ASPERMONT   66 82 60 77 / 50 50 30 20

.LBB...NONE.
Hazardous weather outlook, Jun 4, 11:30 AM CDT, 10 hours 37 minutes before
TXZ021>044-050000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT WED JUN 4 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
TODAY AND TONIGHT.

NUMEROUS OUTFLOW BOUNDARIES CAUSED BY THUNDERSTORMS LAST NIGHT
THROUGH THIS MORNING WILL BE LOCATED ACROSS THE SOUTH PLAINS AND LOW
ROLLING PLAINS THIS AFTERNOON. THUNDERSTORMS THAT CAN DEVELOP ALONG
AND NEAR THESE BOUNDARIES MAY BECOME SEVERE BEGINNING THIS
AFTERNOON. WIND FLOW ACROSS THE SOUTH PLAINS AREA IS FAVORABLE FOR
THE GENERATION OF SUPERCELL THUNDERSTORMS. LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED
OUT ALONG ANY OF THE NUMEROUS BOUNDARIES.

FOR THE OVERNIGHT HOURS A LARGE AREA OF ORGANIZED THUNDERSTORMS MAY
MOVE ACROSS PORTIONS OF THE SOUTH PLAINS REGION. THIS AREA OF
THUNDERSTORMS MAY BE STRONG ENOUGH TO PRODUCE LARGE HAIL AND
DAMAGING WINDS. HEAVY RAINFALL OVER A FEW LOCATIONS ACROSS THE SOUTH
PLAINS REGION THE LAST FEW DAYS HAS INCREASED THE POTENTIAL FOR
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS MAY BE POSSIBLE THURSDAY AFTERNOON AND THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jun 4, 9:09 PM CDT, 58 minutes before
TXZ021>024-027>031-033>044-050800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
909 PM CDT WED JUN 4 2003

...SEVERE THUNDERSTORM WATCH 479 IN EFFECT UNTIL 300 AM CDT...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 479 UNTIL 300 AM CDT. THIS WATCH INCLUDES BUT IS NOT LIMITED
TO THE FOLLOWING COUNTIES:

PARMER...CASTRO...SWISHER...BRISCOE...BAILEY...LAMB...HALE...FLOYD...
MOTLEY...COCHRAN...HOCKLEY...LUBBOCK...CROSBY...DICKENS...KING...
YOAKUM...TERRY...LYNN...GARZA...KENT AND STONEWALL

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.
Special weather statement, Jun 4, 9:22 PM CDT, 45 minutes before
TXZ021>024-027>031-033>044-050700-

SPECIAL WEATHER STATEMENT...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE LUBBOCK TX
922 PM CDT WED JUN 4 2003

...SEVERE THUNDERSTORM WATCH 479 IN EFFECT UNTIL 200 AM CDT...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 479 UNTIL 200 AM CDT. THIS WATCH INCLUDES BUT IS NOT LIMITED
TO THE FOLLOWING COUNTIES:

PARMER...CASTRO...SWISHER...BRISCOE...BAILEY...LAMB...HALE...FLOYD...
MOTLEY...COCHRAN...HOCKLEY...LUBBOCK...CROSBY...DICKENS...KING...
YOAKUM...TERRY...LYNN...GARZA...KENT AND STONEWALL

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR
THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:27 PM CDTSevere Thunderstorm WarningLUBBailey63 min
Jun 4, 9:30 PM CDTSevere Thunderstorm WarningLUBBailey60 min
Jun 4, 9:33 PM CDTSevere Thunderstorm WarningLUBSwisher42 min
Jun 4, 9:35 PM CDTFlash Flood WarningLUBSwisher3 hr
Jun 4, 9:42 PM CDTSevere Thunderstorm WarningLUBHale63 min
Jun 4, 9:52 PM CDTFlash Flood WarningLUBCastro113 min
Jun 4, 10:02 PM CDTSevere Thunderstorm WarningLUBFloyd58 min
Jun 4, 10:07 PM CDTTornado WarningLUBBailey23 min
Jun 4, 10:13 PM CDTSevere Thunderstorm WarningLUBBriscoe62 min
Jun 4, 10:14 PM CDTTornado WarningLUBCochran61 min
Jun 4, 10:21 PM CDTSevere Thunderstorm WarningLUBLubbock54 min
Jun 4, 10:32 PM CDTSevere Thunderstorm WarningLUBBailey28 min
Jun 4, 10:43 PM CDTSevere Thunderstorm WarningLUBCrosby62 min
Jun 4, 11:00 PM CDTSevere Thunderstorm WarningLUBFloyd45 min
Jun 4, 11:04 PM CDTFlash Flood WarningLUBFloyd116 min
Jun 4, 11:12 PM CDTSevere Thunderstorm WarningLUBMotley63 min
Jun 4, 11:15 PM CDTSevere Thunderstorm WarningLUBDickens60 min
Jun 4, 11:16 PM CDTTornado WarningLUBCochran44 min
Jun 4, 11:36 PM CDTTornado WarningLUBYoakum39 min
Jun 4, 11:45 PM CDTSevere Thunderstorm WarningLUBCrosby45 min
Jun 4, 11:46 PM CDTSevere Thunderstorm WarningLUBGarza59 min
Jun 4, 11:52 PM CDTSevere Thunderstorm WarningLUBDickens23 min
Jun 5, 12:04 AM CDTTornado WarningLUBTerry41 min
Jun 5, 12:05 AM CDTSevere Thunderstorm WarningLUBKent55 min
Jun 5, 12:15 AM CDTSevere Thunderstorm WarningLUBDickens30 min
Jun 5, 1:00 AM CDTSevere Thunderstorm WarningLUBKent30 min
Jun 5, 1:02 AM CDTSevere Thunderstorm WarningLUBStonewall58 min
Jun 5, 6:57 PM CDTSevere Thunderstorm WarningLUBSwisher48 min

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.